Wisconsin, 2010

Damaging Wind in Wisconsin, August 8, 2010

August 8, 2010 · NWS MPX · 1 event in 1 county or zone

During the late afternoon and early evening hours of Sunday August 8th, severe thunderstorms developed across the northern suburbs of the Twin Cities. Movement of the storms were very slow due to weak low level flow in the first 5000 ft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the late afternoon and early evening hours of Sunday August 8th, severe thunderstorms developed across the northern suburbs of the Twin Cities. Movement of the storms were very slow due to weak low level flow in the first 5000 ft. Most of the thunderstorms were outflow dominate and caused mainly downburst wind damage.

The storms drifted to the southeast into west-central Wisconsin and caused a severe wind gust, along with a funnel cloud report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 8, 6:30 PM CST, 7 minutes earlier.

Area forecast discussion, Aug 8, 6:30 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
730 PM CDT SUN AUG 8 2010

.UPDATE...

SEE 00Z UPDATED AVIATION DISCUSSION BELOW...

&&

.DISCUSSION...

MAIN FORECAST CONCERNS DEAL WITH CONVECTION LATE THIS AFTN/EVENING
AND HOW THE ORIENTATION OF A WEAK CONVERGENCE ZONE/BOUNDARY BECOMES
OVERNIGHT/MONDAY.

DRY MID LEVELS EARLY THIS AFTN IN THE WAKE OF LAST NIGHTS
CONVECTION HAS PRECLUDED ANY TYPE OF ORGANIZED CONVECTION TO
DEVELOP AS OF 130 PM. HOWEVER...NEW DEVELOPMENT ACROSS SOUTH CENTRAL
SD...AND REMNANTS OF SCATTERED SHRA ACROSS WEST CENTRAL MN...WILL
LIKELY PLAY AN IMPORTANT ROLE IN THE LATE AFTN/EARLY EVENING
CONVECTION AS CAPES NEAR 4000 J/KG AND CIN NEARLY NIL.

HRRR HAS DEPICTED THAT TSRA WILL DEVELOP IN SOUTH CENTRAL
MN...JUST SOUTH OF THE TWIN CITIES BY 21Z...WITH NUMEROUS OUTFLOW
BOUNDARIES INDUCING UPDRAFTS/CONVECTION ACROSS ALMOST ALL OF THE FAR
SOUTHERN FA BY 00Z. HOWEVER...TRYING TO PIN POINT THE EXACT
LOCATION ON ANY ONE SCENARIO IS PROBLEMATIC. THEREFORE...WILL
CONTINUE WITH HIGH POPS ALONG THE IA/MN BORDER...WITH POPS
GRADUALLY DECREASING TO ARND 20% IN THE FAR N FA. ONCE A
PREDOMINATE OUTFLOW BOUNDARY DEVELOPS...THERE WILL BE A BETTER
SCENARIO OF HIGHER QPF AMTS AND OVERALL POPS AFT 06Z.

AFTER TONIGHT...IT LOOKS AS THOUGH THE MAIN ACTION WILL REMAIN TO
THE SOUTH...AT LEAST UNTIL LATE MONDAY NIGHT/TUESDAY MORNING AS
THE NEXT SHORT WAVE AND FRONTAL BOUNDARY INTERACT TO PRODUCE A
BETTER CHC OF TSRA/SHRA ACROSS THE FA. ALTHOUGH THERE REMAINS SOME
UNCERTAINTIES IN PLACEMENT OF THIS BOUNDARY TUESDAY/TUESDAY
NIGHT...THE OVERALL MODEL TRENDS INDICATE AT LEAST HIGH CHC POPS
FOR MOST OF THE FA. LATER SHIFTS CAN READJUST BASED ON NEW MODEL
INFORMATION AND CONVECTION TO THE SOUTH.

ALTHOUGH I AM NOT ANTICIPATING A FFA AT THIS TIME...LATER SHIFTS
MAY NEED TO ISSUE ONE IF A MORE ORGANIZED MCS DEVELOPS IN SE
SD...AND TRACKS ALONG THE IA/MN BORDER. PWS ARE NEARLY 2 INCHES
JUST SOUTH OF THE IA BORDER...WHICH WILL LIKELY INDUCE RAINFALL
RATES OF 1-2 INCHES PER HOUR...AND MAY BE ENHANCED BASED ON THE
ORIENTATION OF THE MCS LATER TONIGHT.

AFTER WEDNESDAY...ANOTHER FRONTAL BOUNDARY MOVES ACROSS THE AREA
LATE FRIDAY AND INTO SATURDAY MORNING...WITH ANOTHER SHARP COLD
FRONT MOVING ACROSS THE REGION EARLY NEXT WEEK. THIS COLD FRONT
LOOKS SIGNIFICANT ENOUGH FOR SCOURING OUT ANY TROPICAL AIR MASS
THAT REMAINS IN THE REGION. TRENDS ON THE LATEST NAEFS...AND AN
OVERALL TREND ON THE LATEST GFS/EC HAS A MUCH COOLER PATTERN
DEVELOPING NEXT WEEK WITH TEMPERATURES FALLING BACK TO NEAR OR
SLIGHTLY BELOW NORMAL. HAVE ALREADY STARTED THE MUCH DRIER RH
FIELDS BY SUNDAY...BUT LATER SHIFTS CAN MODIFY THESE FURTHER IS
CONDITIONS WARRANT. ..JLT..

&&

.AVIATION.../00Z TAF ISSUANCE/

IMMEDIATE CONCERN WILL BE THE CONVECTION/PRECIPITATION MOVING INTO
THE THE TERMINALS AND STORM INTENSITY CHANGES. SHORT WAVE IN SOUTH
DAKOTA MOVING INTO SW MN AT THE MOMENT AND WILL MARCH ALONG THE
MN/IA BORDER THIS EVENING. ABUNDANT MOISTURE AND HEAT COUPLED WITH
NUMEROUS BOUNDARIES HAVE LED TO SCATTERED SHOWERS AND
THUNDERSTORMS WITH SOME STORMS SEVERE.

EXPECT STRONGEST THUNDERSTORM ACTIVITY TO BE NEAR THE MN/IA BORDER
WITH SOME ISOLATED STRONG TO SEVERE IN THIS AREA AS WELL AS IN
THE TWIN CITIES METRO AREA EAST INTO WESTERN WI. EXPECT THE
SIGNIFICANT THUNDERSTORM ACTIVITY TO BE FROM RWF TO STC AND EAST
THROUGH 04Z...AFT 04Z MOST OF THE ACTIVITY WILL BE CONFINED FROM
RNH TO EAU AND THAT ACTIVITY WILL BE OUT OF THERE AFTER 07Z. SOME SHRA
ACTIVITY MAY BE NOTED AT AXN AFTER 03Z.

STRATUS/FOG LEFT IN WAKE OF SHRA/TSRA WILL DEVELOP AGAIN LATE TONIGHT
BUT NOT TO THE DEGREE AS LAST NIGHT DUE TO EXTENSIVE MID AND HIGH
CLOUDS. THESE CLOUDS WILL BEGIN MOVING EAST BY 10Z IN THE WESTERN
TAF SITES AND AS A RESULT HAVE LOWERED VISIBILITIES TO AROUND
2-3SM AFTER 09Z. CURRENT THINKING IS THAT MID AND HIGH CLOUDS WILL
HOLD OVER MSP-RNH-EAU TERMINALS AND DO NOT EXPECT VISIBILITIES TO
DROP BELOW 4SM DUE TO FOG...MAY NOT EVEN GET THAT LOW.

KMSP...CONFIDENCE HIGH THAT CONDITIONS WILL REMAIN VFR THROUGH THE
PERIOD. TSRA CURRENTLY MOVING THROUGH THE AREA. WINDS WILL GUST UP
TO 40KTS IN THE VICINITY BUT PROBABLY NOT RIGHT AT THE TERMINAL.
GOOD CONFIDENCE THAT AFT 0130Z NOT MORE STRONG GUSTS. TSRA WILL
BE OUT OF HERE AFTER 0130Z AND SHRA WILL BE NOTED UNTIL AROUND
07Z. SOME PATCHY FOG BUT NO LIMIT TO VISIBILITY DUE TO LOCATION OF
AIRPORT. MONDAY WILL BRING FAIR WEATHER CUMULUS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JLT/DRL
Hazardous weather outlook, Aug 8, 4:48 PM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
548 PM CDT SUN AUG 8 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
548 PM CDT SUN AUG 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN
MINNESOTA TONIGHT. THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS
WILL BE DAMAGING WINDS AND FLOODING.

SCATTERED BANDS OF THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK
AREA TONIGHT. THE RISK OF SEVERE THUNDERSTORMS IS GENERALLY
FAVORED ALONG...AND SOUTH OF A LINE...FROM MADISON TO LITCHFIELD
TO THE NORTHERN TWIN CITIES METRO AREA. THERE IS A SMALL CHANCE
FOR SEVERE THUNDERSTORMS IN WESTERN WISCONSIN...GENERALLY NEAR THE
ST. CROIX RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA EACH DAY.
ALTHOUGH WIDESPREAD SEVERE WEATHER WILL BE LIMITED...THE BEST
POTENTIAL OF SEVERE THUNDERSTORMS WILL BE ASSOCIATED WITH A
FRONTAL BOUNDARY ON TUESDAY AND TUESDAY NIGHT...AND AGAIN BY THE
END OF THE WEEK.

THE COMBINATION OF WARM TEMPERATURES AND ESPECIALLY HIGH MOISTURE
WILL LEAD TO HEAT INDICES NEAR OF POSSIBLY EXCEEDING 100 DEGREES
DURING SOME OF DAYS THIS WEEK. ON MONDAY...THERE IS A CHANCE FOR
100 DEGREE HEAT INDICES...INCLUDING IN THE TWIN CITIES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS PROBABLE ACROSS A PORTION OF THE
MINNESOTA OUTLOOK AREA ALONG AND SOUTH OF A MADISON TO LITCHFIELD
TO TWIN CITIES LINE.

In the hours before

Special weather statement, Aug 8, 3:46 PM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
446 PM CDT SUN AUG 8 2010

MNZ054-056-064-082330-
CHIPPEWA-LAC QUI PARLE-YELLOW MEDICINE-
446 PM CDT SUN AUG 8 2010

...THUNDERSTORMS MOVING INTO AND DEVELOPING OVER CHIPPEWA...LAC QUI
PARLE AND YELLOW MEDICINE COUNTIES THROUGH 630 PM CDT...

AT 439 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS OVER EASTERN SOUTH DAKOTA...WHICH WILL MOVE INTO LAC
QUI PARLE COUNTY BEFORE 6 PM. OTHER THUNDERSTORMS COULD FORM FARTHER
EAST TOWARD MONTEVIDEO AS WELL. THE STORMS WAS MOVING EAST AT 20 MPH.

WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NASSAU.
  BELLINGHAM.
  MADISON.
  LOUISBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4520 9646 4519 9611 4515 9605 4515 9551
      4482 9555 4482 9646
TIME...MOT...LOC 2143Z 251DEG 19KT 4496 9696
Special weather statement, Aug 8, 5:07 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
607 PM CDT SUN AUG 8 2010

MNZ060>062-070-082345-
ANOKA-DAKOTA-HENNEPIN-RAMSEY-
607 PM CDT SUN AUG 8 2010

...THUNDERSTORMS MOVING OVER ANOKA...DAKOTA...HENNEPIN AND RAMSEY
COUNTIES THROUGH 645 PM CDT...

AT 601 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR CHAMPLIN. THIS STORM WAS MOVING SOUTHEAST AT 20
MPH.

WINDS OF NEAR 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CHAMPLIN.
  OSSEO.
  BROOKLYN PARK.
  BROOKLYN CENTER.
  ROBBINSDALE.
  COLUMBIA HEIGHTS.
  MINNEAPOLIS.
  ST PAUL.
  BLOOMINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL BRANCHES.
SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4492 9304 4483 9340 4516 9358 4521 9335
TIME...MOT...LOC 2306Z 323DEG 18KT 4513 9339
Special weather statement, Aug 8, 5:32 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
632 PM CDT SUN AUG 8 2010

MNZ059-060-090030-
HENNEPIN-WRIGHT-
632 PM CDT SUN AUG 8 2010

...FUNNEL CLOUDS OBSERVED IN THE AREA...

AT 630 PM CDT...FUNNEL CLOUDS HAVE BEEN REPORTED BETWEEN BUFFALO AND
MONTROSE. THESE FUNNEL CLOUDS WERE ASSOCIATED WITH THUNDERSTORMS
MOVING SOUTHEAST AT 20 MPH. IF CONDITIONS WARRANT...A TORNADO
WARNING WILL BE ISSUED. AREAS BETWEEN BUFFALO AND ROCKFORD SHOULD BE
IN THE PATH OF THESE THUNDERSTORMS.
Local storm report, Aug 8, 5:41 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
641 PM CDT SUN AUG 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FUNNEL CLOUD     MONTROSE                45.07N 93.91W
08/08/2010                   WRIGHT             MN   TRAINED SPOTTER

            HAS GONE UP AND DOWN.

&&

KME
Local storm report, Aug 8, 6:10 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
710 PM CDT SUN AUG 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       CHAMPLIN                45.17N 93.39W
08/08/2010  M0.95 INCH       HENNEPIN           MN   TRAINED SPOTTER

            RAIN ENDED/MEASURED 0.95 IN 40 MINS.

0706 PM     HAIL             OAKDALE                 44.99N 92.97W
08/08/2010  M0.88 INCH       WASHINGTON         MN   LAW ENFORCEMENT

&&

KME
Local storm report, Aug 8, 6:19 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
719 PM CDT SUN AUG 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND GST     AFTON                   44.90N 92.82W
08/08/2010  M62 MPH          WASHINGTON         MN   TRAINED SPOTTER

&&

KME

The radar

The Minneapolis radar (KMPX), 76 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pierce

When
August 8, 6:37 PM CST to 6:39 PM CST
Where
Pierce County, 1.2 mi SE of River Falls Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.840, -92.600

An 18 inch diameter tree was blown down near River Falls, Wisconsin. In addtion, another trained spotter reported a funnel cloud west of River Falls.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239290.